Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

July 16, 2021Union County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jul 16, 2021, 3:57 PM MDT for Union County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 3:57 PM MDT (21:57 UTC)
Expired
Jul 16, 2021, 4:30 PM MDT
In force
33 min
Issued by
NWS Albuquerque, NM

County Union County, NM

The radar

The Cannon AFB radar (KFDX), 200 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

783 
WWUS85 KABQ 162157
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
357 PM MDT Fri Jul 16 2021
 
NMZ227-228-230-162230-
Far Northeast Highlands-Union County-Johnson and Bartlett Mesas
Including Raton Pass-
357 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Farley, or 26 miles southwest of Des Moines,
moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Farley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3644 10381 3622 10410 3622 10412 3648 10433
      3660 10413
TIME...MOT...LOC 2157Z 305DEG 14KT 3645 10412 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 16, 2:58 PM MDT, 59 minutes earlier.

Area forecast discussion, Jul 16, 2:58 PM MDT, 59 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
258 PM MDT Fri Jul 16 2021

.SYNOPSIS...
An active Monsoon thunderstorm pattern will persist through the next
seven days. The pattern will favor central and western New Mexico
through the weekend and into early next week, then will shift to
favor mostly just western portions of the area from mid to late next
week. Locally heavy rainfall and flash flooding will continue as
threats each day, especially over and downstream of the more recent
burn scars. Daytime temperatures will continue to be near to
slightly below normal.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
The upper high continues to degrade this evening before
strengthening and taking firmer shape overnight. Its center will
shift north towards the Four Corners on Saturday, allowing abundant
moisture to be pulled up from the south. PWATs increase on Saturday
afternoon, ranging between 0.75 to 1.00 inches across northern zones
and 1.25 to 1.50 inches in southern zones. Likewise, an uptick in
theta-e is expected alongside pockets of moderate instability.
Regions of higher theta-e favor the southwest zones and high terrain
in the early afternoon before expanding in coverage across the
eastern plains. As such, concentrated PoPs early along the high
terrain with anticipation showers and thunderstorms would later
migrate and/or initiate in these favored areas. Influence of the
upper high will once again plague storm motion, causing erratic and
slow movement. Given the high PWATs, locally heavy rainfall will be
possible and a Flash Flood Watch may be warranted in future updates.
Otherwise, overnight lows will be near to above average with daytime
highs near to below average.

LONG TERM...(SUNDAY THROUGH FRIDAY)...
The upper high will be centered over or just north of Grand Junction
CO by Sunday, with above normal PWATs in place over our area and an
active day expected. Northeasterly steering flow favor the central
mountain chain westward, with the Rio Grande Valley and both the
Albuquerque and Santa Fe Metros in the path of storms moving off of
the higher terrain. Locally heavy rainfall and flash flooding will be
a continued threat Sunday, especially over and near the more recent
burn scars.

The mid level ridge axis is forecast to pivot west over the area
Sunday night into Monday, bringing drier air in the mid levels and
dropping PWATs significantly. Monday looks to be a relative down day
in terms of storm coverage. The 12Z medium range model solutions are
excited about Tuesday, bringing PWATs back to or slightly above
normal with easterly flow in the lower levels of the atmosphere.
Expect another active couple of days Wed/Thu as an easterly wave/low
passes over our area with the upper high remaining to our north.
Daytime temperatures will remain at or slightly below normal through
the weekend and into early next week, but are forecast to dip a
little more from mid to late week as the easterly wave/low brings
added moisture and lower pressure heights.

12/11

&&

.FIRE WEATHER...
Continued monsoon moisture will dampen fire weather concerns for the
foreseeable future. Showers and thunderstorms will increase in
coverage Saturday, bringing the possibility of locally heavy
rainfall. Slow storm motions and abundant moisture will create the
potential for flash flooding across recent burn scars and areas that
have already received repeated bouts of precipitation.

12

&&

.AVIATION...
18Z TAF CYCLE
Scattered to numerous showers and thunderstorms dominate the
afternoon TAF cycle once again, with storms initiating across the
high terrain before spreading to adjacent valleys. High pressure
over NM will weaken and degrade, causing storm motions to be erratic
and slow-moving, creating locally heavy rainfall in addition to
gusty downburst winds. Brief MVFR cigs/vsbys will be possible in and
around stronger storms. Activity is expected to continue into the
overnight hours, diminishing after 06Z areawide but a few storms
could linger through 09Z. Drier air will limit convective potential
across northwest portions of the state but a stray shower or
thunderstorm cannot be ruled out.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  67  95  66  95 /  20  20  10  20
Dulce...........................  54  90  54  90 /  60  50  40  40
Cuba............................  58  87  58  84 /  50  50  40  60
Gallup..........................  58  89  59  88 /  40  50  40  50
El Morro........................  55  83  56  83 /  50  60  20  60
Grants..........................  59  86  59  87 /  50  60  20  50
Quemado.........................  57  82  57  84 /  70  80  40  60
Magdalena.......................  61  83  62  85 /  30  50  20  60
Datil...........................  56  82  56  81 /  50  70  40  60
Reserve.........................  57  88  57  88 /  50  80  40  60
Glenwood........................  63  90  63  90 /  40  70  40  60
Chama...........................  50  81  50  83 /  60  60  40  50
Los Alamos......................  62  83  61  83 /  50  60  20  60
Pecos...........................  58  83  57  83 /  30  60  30  60
Cerro/Questa....................  52  81  52  83 /  50  70  20  60
Red River.......................  48  69  48  75 /  40  70  30  60
Angel Fire......................  43  74  43  74 /  40  70  30  60
Taos............................  53  86  53  86 /  40  70  20  60
Mora............................  54  78  53  78 /  30  70  30  60
Espanola........................  62  90  62  90 /  40  60  20  40
Santa Fe........................  62  87  61  84 /  40  60  20  60
Santa Fe Airport................  60  90  60  88 /  40  60  20  50
Albuquerque Foothills...........  69  88  67  90 /  30  50  20  50
Albuquerque Heights.............  69  91  69  91 /  30  30  20  40
Albuquerque Valley..............  66  94  66  93 /  30  30  20  30
Albuquerque West Mesa...........  69  93  68  92 /  30  40  20  40
Belen...........................  67  93  68  93 /  30  30  20  30
Bernalillo......................  65  93  65  94 /  30  40  20  40
Bosque Farms....................  65  93  66  93 /  30  30  20  30
Corrales........................  66  94  66  93 /  30  40  20  40
Los Lunas.......................  65  93  66  93 /  30  30  20  30
Placitas........................  66  90  65  88 /  30  50  20  50
Rio Rancho......................  68  92  67  92 /  30  40  20  40
Socorro.........................  68  94  68  93 /  30  30  20  40
Sandia Park/Cedar Crest.........  63  86  62  82 /  40  50  20  60
Tijeras.........................  64  89  63  86 /  40  50  20  60
Edgewood........................  60  88  60  86 /  40  50  30  50
Moriarty/Estancia...............  59  89  59  86 /  30  50  20  40
Clines Corners..................  59  85  58  81 /  40  60  30  50
Mountainair.....................  61  85  60  84 /  40  50  20  60
Gran Quivira....................  60  86  60  83 /  40  50  20  60
Carrizozo.......................  66  89  66  87 /  30  60  20  50
Ruidoso.........................  58  83  56  77 /  20  70  20  60
Capulin.........................  57  84  57  83 /  30  60  30  50
Raton...........................  56  87  56  86 /  30  60  30  40
Springer........................  57  89  58  86 /  40  60  30  50
Las Vegas.......................  56  83  55  80 /  30  60  30  60
Clayton.........................  64  91  63  88 /  20  40  30  30
Roy.............................  61  88  61  84 /  30  50  30  40
Conchas.........................  66  94  66  90 /  30  30  30  30
Santa Rosa......................  65  91  64  87 /  30  30  30  40
Tucumcari.......................  69  97  68  91 /  30  30  30  20
Clovis..........................  66  92  66  89 /  20  30  40  20
Portales........................  68  92  68  89 /  20  30  20  20
Fort Sumner.....................  69  95  68  89 /  20  20  20  20
Roswell.........................  70  96  71  92 /  20  20  20  20
Picacho.........................  65  88  65  86 /  20  50  20  30
Elk.............................  61  84  60  82 /  20  50  20  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ208-209-241.

&&
Hazardous weather outlook, Jul 16, 3:33 AM MDT, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
333 AM MDT Fri Jul 16 2021

NMZ201>241-171100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
333 AM MDT Fri Jul 16 2021

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today through the evening with
the southwestern and northern mountains of New Mexico observing more
numerous storms. Storm motions will be slow and rainfall could
become locally heavy. This may lead to localized areas of flash
flooding, especially over and near recent wildfire burn scars.
Isolated locations may receive up to 2 inches of rainfall. A few
storms may also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are expected each afternoon and
evening over much of western and central New Mexico. Storm motions
will remain slow with a continued threat of locally heavy rainfall,
small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report their observed rainfall amounts and
any signs of flash flooding through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

52

In the hours before

Special weather statement, Jul 16, 1:18 PM MDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
118 PM MDT Fri Jul 16 2021

NMZ226-239-162000-
Eastern Lincoln County-South Central Mountains-
118 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
200 PM MDT...

At 118 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Arabela, or 27 miles northeast of Ruidoso, moving
southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Tinnie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3350 10534 3358 10523 3345 10502 3330 10520
TIME...MOT...LOC 1918Z 331DEG 13KT 3349 10524

KJ
Special weather statement, Jul 16, 2:00 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
200 PM MDT Fri Jul 16 2021

NMZ215-228-162045-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
200 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA AND
SOUTHWESTERN COLFAX COUNTIES UNTIL 245 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Black Lake, or 27 miles east of Taos, moving south at
10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Angel Fire, Ocate and Ojo Feliz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3636 10523 3641 10501 3615 10477 3603 10517
TIME...MOT...LOC 2000Z 338DEG 10KT 3633 10510

KJ
Special weather statement, Jul 16, 2:02 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
202 PM MDT Fri Jul 16 2021

NMZ239-162045-
Eastern Lincoln County-
202 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
245 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tinnie, or 30 miles east of Ruidoso, moving south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hondo, Tinnie and Sunset.

This includes Highway 380 near Mile Marker 107.

&&

LAT...LON 3342 10528 3349 10508 3324 10491 3314 10521
TIME...MOT...LOC 2002Z 338DEG 9KT 3339 10515

KJ
Special weather statement, Jul 16, 2:25 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
225 PM MDT Fri Jul 16 2021

NMZ227-230-162115-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
225 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL
315 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm near
Des Moines, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Des Moines and Folsom.

This includes Highway 64 between Mile Markers 383 and 390.

&&

LAT...LON 3688 10336 3659 10358 3676 10391 3699 10396
      3700 10371
TIME...MOT...LOC 2025Z 283DEG 32KT 3684 10380

KJ
Special weather statement, Jul 16, 3:13 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
313 PM MDT Fri Jul 16 2021

NMZ215-228-162200-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
313 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA COUNTY UNTIL 400 PM
MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ocate, or 17 miles west of Wagon Mound, moving
southeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Mora
County.

This includes Interstate 25 near Mile Marker 369.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3602 10515 3613 10501 3601 10473 3583 10496
TIME...MOT...LOC 2113Z 309DEG 9KT 3603 10502

KJ
Special weather statement, Jul 16, 3:57 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
357 PM MDT Fri Jul 16 2021

NMZ227-228-230-162230-
Far Northeast Highlands-Union County-Johnson and Bartlett Mesas
Including Raton Pass-
357 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Farley, or 26 miles southwest of Des Moines,
moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Farley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3644 10381 3622 10410 3622 10412 3648 10433
      3660 10413
TIME...MOT...LOC 2157Z 305DEG 14KT 3645 10412

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:11 PM MDTSevere Thunderstorm WarningABQColfax34 min
Jul 15, 6:51 PM MDTAreal Flood AdvisoryABQLincoln114 min
Jul 16, 12:27 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval3 hr
Jul 16, 12:42 PM MDTSpecial Weather StatementABQLos Alamos33 min
Jul 16, 12:52 PM MDTSpecial Weather StatementABQColfax23 min
Jul 16, 1:14 PM MDTSpecial Weather StatementABQColfax46 min
Jul 16, 1:18 PM MDTSpecial Weather StatementABQLincoln42 min
Jul 16, 2:00 PM MDTSpecial Weather StatementABQMora45 min
Jul 16, 2:02 PM MDTSpecial Weather StatementABQ43 min
Jul 16, 2:25 PM MDTSpecial Weather StatementABQUnion50 min
Jul 16, 3:01 PM MDTAreal Flood AdvisoryABQSanta Fe3 hr
Jul 16, 3:13 PM MDTSpecial Weather StatementABQMora47 min
Jul 16, 3:29 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe3 hr
Jul 16, 4:32 PM MDTSpecial Weather StatementABQHarding28 min
Jul 16, 4:36 PM MDTAreal Flood AdvisoryABQColfax, Union3 hr
Jul 16, 5:41 PM MDTAreal Flood AdvisoryABQValencia3 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.